Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 268, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 7:09 PM CDT for Franklin Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 7:09 PM CDT (00:09 UTC)
- Expired
- May 21, 2012, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Franklin Parish, LA, Madison Parish, LA, Richland Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 142 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:20 PM CDT | HAIL 1.5 | 2 Nw Bakers, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
733 WUUS54 KJAN 220009 SVRJAN LAC041-065-083-220045- /O.NEW.KJAN.SV.W.0268.120522T0009Z-120522T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 709 PM CDT MON MAY 21 2012 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN PARISH IN NORTHEAST LOUISIANA... WEST CENTRAL MADISON PARISH IN NORTHEAST LOUISIANA... EAST CENTRAL RICHLAND PARISH IN NORTHEAST LOUISIANA... * UNTIL 745 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF DELHI MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELHI BY 715 PM CDT... BAKERS BY 735 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. THE HAIL BEING PRODUCED BY THIS SEVERE THUNDERSTORM WILL LIKELY DAMAGE CARS AND ROOFS. PEOPLE WHO ARE OUT OF DOORS SHOULD MOVE INSIDE A STRUCTURE IMMEDIATELY. && LAT...LON 3237 9136 3227 9157 3240 9166 3251 9148 TIME...MOT...LOC 0009Z 326DEG 17KT 3244 9160 $$ MRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:11 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 21, 4:11 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT MON MAY 21 2012 .DISCUSSION... REMAINDER OF THE AFTERNOON INTO THE EVENING...THUNDERSTORMS HAVE ERUPTED ACROSS MUCH OF THE ARKLAMISS AS EXPECTED WITH THE APPROACHING SHORTWAVE TROUGH AND COLD FRONT. MOST ACTIVITY CONFINED TO AREAS ALONG THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL LAPSE RATES OF ~6.5 DEG C/KM AND SFC DEWPOINTS IN THE MID 60S ARE CONTRIBUTING TO MIXED LAYER AROUND 2000 J/KG...BUT ADDITIONAL TSTMS ARE DEVELOPING UPSTREAM OVER SOUTHEAST ARKANSAS. DEEP SUB-CLOUD LAYER AND STEEP LOW LEVEL LAPSE RATES WILL ENHANCE DEVELOPING COLD POOLS (AND ATTENDANT SVR WIND GUST RISK) WITH NW FLOW ALOFT HELPING TO ACCELERATE THEM AS CLUSTERS OF CELLS ORGANIZE INTO LINE SEGMENTS. HAIL AND STRONG TO SVR WIND GUSTS WILL ARE STILL THE MAIN CONCERNS. DEPENDING ON HOW MUCH ACCELERATION TAKES PLACE... THE RISK FOR STORMS WILL END QUICKLY THIS EVENING...ESPECIALLY THE BOUNDARY LAYER STABILIZES WITH NIGHTTIME COOLING. TONIGHT THROUGH TUESDAY NIGHT...GUIDANCE CONTINUES TO QUICKEN THE PACE ON THE SHORTWAVE TROUGH PASSAGE AND A SUBSIDENT DRY AIRMASS TO FOLLOW. SO LOOKS LIKE PRECIP WILL END TONIGHT WITH SURFACE HIGH PRESSURE AND MUCH DRIER AIR MOVING IN FOR TUESDAY AND TUESDAY NIGHT ACROSS THE ENTIRE ARKLAMISS. /EC/ WEDNESDAY THROUGH NEXT MONDAY...WITH HIGH PRESSURE AT THE SURFACE... UPPER RIDGING WILL BUILD INTO AND STRENGTHEN ACROSS THE FORECAST AREA DURING THE FORECAST PERIOD. ANY CHANCE FOR RAIN DURING THIS TIME LOOK TO BE SLIM AND CONFINED TO THE LATE AFTERNOON HOURS. CONDITIONS WILL ALSO WARM THROUGH THE PERIOD AS HIGHS IN THE UPPER 80S DURING MID- WEEK...CLIMB INTO THE LOWER 90S HEADING INTO MEMORIAL DAY WEEKEND. MEANWHILE...LOWS EACH NIGHT WILL ONLY FALL INTO THE MID AND UPPER 60S. /19/ && .AVIATION...TSRA XPCTD ACROSS THE REGION THRU THE REST OF THE AFTN AND INTO THE EVENING. ISOLD SEVERE TSRA(60 MPH WINDS AND QUARTER SIZE HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL BE PSBL WITHIN TSRA. TSRA SHOULD DIMINISH BY 02Z WITH A GRADUAL CLEARING TREND XPCTD INTO TONIGHT. VFR CONDS TO PREVAIL AT MOST SITES AFTER 02Z...HOWEVER IFR CIG/VIS WILL BE PSBL EARLY TOMORROW MORNING AT HBG. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 83 54 87 / 34 3 0 7 MERIDIAN 58 82 52 87 / 38 5 0 7 VICKSBURG 57 82 51 88 / 18 4 0 7 HATTIESBURG 61 86 55 89 / 36 4 5 5 NATCHEZ 61 82 56 86 / 28 3 0 11 GREENVILLE 59 79 54 86 / 10 4 0 7 GREENWOOD 57 79 51 85 / 10 3 0 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/19/BK
Hazardous weather outlook, May 21, 2:49 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Special weather statement, May 21, 6:15 PM CDT, 54 minutes before
MSZ043-212335- MADISON MS- 615 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 615 PM CDT MON MAY 21 2012 ...STRONG STORM OVER NORTHERN MADISON COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF CAMDEN AT 615 PM CDT...MOVING SOUTHEAST AT 20 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. PEOPLE IN NORTHEASTERN MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3264 8973 3282 8996 3288 8987 3288 8973 TIME...MOT...LOC 2315Z 319DEG 17KT 3281 8980 EEC
Special weather statement, May 21, 6:21 PM CDT, 48 minutes before
LAZ016-025-MSZ047-053-212350- WARREN MS-CLAIBORNE MS-TENSAS LA-MADISON LA- 621 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 621 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF LE TOURNEAU AT 621 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTH CENTRAL CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES... AND SOUTHEASTERN MADISON AND EXTREME NORTHEASTERN TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3219 9084 3204 9099 3221 9115 3231 9099 TIME...MOT...LOC 2321Z 317DEG 18KT 3221 9102 MRM
Special weather statement, May 21, 6:37 PM CDT, 32 minutes before
LAZ007-008-015-220010- RICHLAND LA-MOREHOUSE LA-WEST CARROLL LA- 637 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 637 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF OAK RIDGE AT 638 PM CDT...MOVING SOUTHEAST AT 20 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHWESTERN WEST CARROLL...SOUTH CENTRAL MOREHOUSE AND NORTH CENTRAL RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3260 9153 3249 9172 3260 9184 3272 9167 TIME...MOT...LOC 2338Z 318DEG 17KT 3262 9170 MRM
Local storm report, May 21, 6:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 E ITTA BENA 33.50N 90.29W
05/21/2012 E1.00 INCH LEFLORE MS EMERGENCY MNGR
NICKEL TO QUARTER HAIL
0320 PM HAIL WATERPROOF 31.81N 91.39W
05/21/2012 E0.88 INCH TENSAS LA COUNTY OFFICIAL
NICKEL HAIL REPORTED BY TOWN HALL.
0320 PM HAIL WATERPROOF 31.81N 91.39W
05/21/2012 E1.00 INCH TENSAS LA PUBLIC
0330 PM HAIL 1 N MENDENHALL 31.98N 89.87W
05/21/2012 E1.00 INCH SIMPSON MS OTHER FEDERAL
PENNY TO QUARTER HAIL...REPORTED BY NSSL SHAVE PROJECT.
0331 PM HAIL 2 N MENDENHALL 31.99N 89.87W
05/21/2012 E0.75 INCH SIMPSON MS 911 CALL CENTER
PENNY HAIL AND GUSTY WINDS NO ESTIMATED SPEED AT THIS
TIME...OCCURRING NEAR HIGHWAY 13 AND STRONG RIVER
ROAD...JUST NORTH OF MENDENHALL...REPORTED BY LAW
ENFORCEMENT.
0341 PM TSTM WND DMG 6 NE VICKSBURG 32.39N 90.80W
05/21/2012 WARREN MS LAW ENFORCEMENT
A FEW TREES DOWN AROUND OAK RIDGE.
0355 PM TSTM WND DMG VICKSBURG 32.33N 90.87W
05/21/2012 WARREN MS EMERGENCY MNGR
MULTIPLE TREES DOWN IN VICKSBURG...POWER LINES DOWN AS
WELL...ONE TREE DOWN ON A HOUSE.
0400 PM HAIL VICKSBURG 32.33N 90.87W
05/21/2012 E0.25 INCH WARREN MS EMERGENCY MNGR
PEA HAIL DOWNTOWN VICKSBURG...REPORTED BY EMERGENCY
MANAGEMENT.
0409 PM TSTM WND DMG 3 SSE BOLTON 32.31N 90.44W
05/21/2012 HINDS MS LAW ENFORCEMENT
MULTIPLE TREES DOWN BETWEEN BOLTON AND RAYMOND
0411 PM HAIL 5 NNE FRENCH CAMP 33.36N 89.37W
05/21/2012 E1.00 INCH CHOCTAW MS EMERGENCY MNGR
IN THE SIMPSON COMMUNITY
0415 PM HAIL 3 S JACKSON 32.28N 90.21W
05/21/2012 E0.88 INCH HINDS MS TRAINED SPOTTER
IN SOUTH JACKSON
0426 PM TSTM WND DMG 4 E YOKENA 32.17N 90.87W
05/21/2012 WARREN MS LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE SOUTH PART OF THE
COUNTY...ONE TREE DOWN ON A HOUSE.
0430 PM HAIL 4 SSW ACKERMAN 33.26N 89.20W
05/21/2012 E1.00 INCH CHOCTAW MS TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL AND FREQUENT CLOUD TO GOUND
LIGHTNING. REPORTED BY TRAINED SPOTTER.
0436 PM HAIL 3 W FLORENCE 32.15N 90.18W
05/21/2012 E1.75 INCH RANKIN MS LAW ENFORCEMENT
IN THE CLEARY COMMUNITY
0440 PM HAIL FLORENCE 32.15N 90.13W
05/21/2012 E0.25 INCH RANKIN MS TRAINED SPOTTER
PEA SIZED HAIL REPORTED BY SPOTTER
0440 PM HAIL 3 E DERMOTT 33.53N 91.39W
05/21/2012 E1.75 INCH CHICOT AR EMERGENCY MNGR
PEA TO GOLF BALL SIZED HAIL NEAR DERMOTT. REPORTED BY
EMERGENCY MANAGEMENT.
0445 PM HAIL 2 WSW FLORENCE 32.14N 90.16W
05/21/2012 E1.00 INCH RANKIN MS BROADCAST MEDIA
ON WHITES ROAD
0445 PM TSTM WND DMG 2 E TERRY 32.10N 90.26W
05/21/2012 HINDS MS UTILITY COMPANY
POWERLINES DOWN ALONG ROSEMARY ROAD
0507 PM TSTM WND DMG 4 WNW WISNER 32.00N 91.72W
05/21/2012 FRANKLIN LA LAW ENFORCEMENT
TREES DOWN ACROSS ROAD IN AREA NEAR WISNER
0520 PM HAIL 6 S KOSCIUSKO 32.97N 89.59W
05/21/2012 E1.25 INCH ATTALA MS EMERGENCY MNGR
AT LEAST HALF DOLLAR SIZED HAIL. DAMAGE TO VEHICLES
OCCURRING ALONG HIGHWAY 35.
&&
GERARDSpecial weather statement, May 21, 6:55 PM CDT, 14 minutes before
LAZ024-220025-
CATAHOULA LA-
655 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CDT MON MAY 21 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF LARTO AT 655 PM CDT...MOVING SOUTHEAST AT 20
MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHWESTERN CATAHOULA PARISH SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3147 9197 3136 9186 3125 9199 3128 9201
3131 9201 3132 9200 3144 9201
TIME...MOT...LOC 2355Z 323DEG 17KT 3134 9199
MRMLocal storm report, May 21, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL HOLLY BLUFF 32.82N 90.71W
05/21/2012 E0.88 INCH YAZOO MS TRAINED SPOTTER
&&
AEGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland, Tensas | 44 min |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Tensas | 46 min |
| May 21, 8:27 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin, Tensas | 48 min |
| May 21, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia, Tensas | 39 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.